Alert archive / South Carolina / Tornado Warnings in 1999

Tornado Warning 16, NWS Charleston, SC

April 24, 1999Beaufort County, South Carolina

NWS Charleston, SC issued this tornado warning at Apr 24, 1999, 5:20 PM EDT for Beaufort County, South Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 24, 1999, 5:20 PM EDT (21:20 UTC)
Expired
Apr 24, 1999, 5:55 PM EDT
In force
35 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Beaufort County, SC

The radar

The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 5:35 PM EDTThunderstorm Wind 50Beaufort, SCLarge tree limbs down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1999-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1999-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1256 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 242120 RRA
TORCHS
SCC013-242155-

BULLETIN...EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
520 PM EDT SAT APR 24 1999

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN BEAUFORT COUNTY IN SOUTH CAROLINA

* UNTIL 555 PM EDT

* AT AT 520 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A TORNADO NEAR GARDENS CORNER... MOVING SOUTHEAST AT 15
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  DALE AT 525 PM EDT
  WILKENS AT 535 PM EDT

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

JAC/SLF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Apr 24, 2:44 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 24, 2:44 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
244 PM EDT SAT APR 24 1999

LOW CLOUDS ARE MAKING THEIR WAY DOWN THE COAST AND CEILING AT NBC IS
SHOWING SIGNS OF DROPPING. FRONT LOOKS TO BE SETTING UP ALONG THE
SAV RIVER WITH IMPRESSIVE GUSTS ALONG THE COAST AND JUST INLAND
BEHIND THE FRONT. POTENTIAL FOR SEVERE TSTMS LOOKS TO BE IMPROVING
IN THE GA COUNTIES THIS AFTERNOON AND EVE.

FOR TONIGHT CAA NOT REAL IMPRESSIVE BUT WITH PLENTY OF CLOUD COVER
EXPECTED TO LINGER WITH ONSHORE FLOW SO LOWS TONIGHT MAY NOT DIP MUCH
INTO THE 50S AS PREVIOUSLY THOUGHT. SHOWERS AND TSTMS STILL POSSIBLE
BUT SHOULD MAINLY BE CONFINED TO THE GA COUNTIES AS FRONT MAKES ITS
WAY S STABILIZING THE ATM. BIG QUES IS HOW FAR THE FRONT WILL MAKE
ITS WAY S AND HOW UNSTABLE SE GA AIRMASS CAN GET...GIVEN DRAMATIC
HEATING THAT HAS OCCURRED TODAY...BEFORE A VORT MAX DROPS SE ACROSS
GA EARLY THIS EVENING. ANYTHING THAT DOES DEVELOP HAS POTENTIAL TO GO
SEVERE.

FOR EARLY SUN A LINGERING SHOWER POSSIBLE IN SE GA WITH OTHERWISE
MOSTLY CLOUDY SKIES AND PLENTY OF LOW LEVEL MOISTURE HANGING ON.
ONSHORE FLOW SHOULD KEEP HIGH TEMPS IN THE LOWER TO MID 70S.

FOR SUN NIGHT THINK SKIES WILL STAY MOSTLY CLOUDY WITH LOW LVL
CLOUDS LINGERING. SHOULD BEGIN TO SEE SOME BREAKS IN THE CLOUDS MON
ALONG WITH THE BEGINNINGS OF A WARMING TREND. THE ETA HINTS AT THE
DEVELOPMENT OF A COASTAL TROF ON MON BUT DO NOT LIKE THIS IDEA AS
THINK HIGH PRES WILL BE FIRMLY ENTRENCHED JUST OFF THE COAST. A DRY
FCST EXPECTED MON WITH BEST LIFT AND DYNAMICS W OF AREA AHEAD OF
NEXT SYS EXPECTED TO AFFECT THE CWA LATER ON TUE.

CWF...CDFNT MOVING INTO GA WATERS ATTM WILL CONT SWD TO ALG THE
FLA/GA BDR BFR BECMG STNRY LT TNGT OR SUN. LGT WINDS RPTD AT GRAYS
REEF OFF THE SE GA CST EARLY THIS AFTN...SO CDFNT APRS TO BE RIGHT
ON THE DOORSTEP. WINDS HAVE REACHED SCA CRITERIA ACRS SC WATERS
WITH 20-25 KT WINDS RPTD ALG CST...CHS HARBOR...AND 40 MILE EDISTO
BUOY. SEAS SHUD BLD TO SCA CRITERIA...6-7 FT...WITH MDT-STG NELY
FLOW TO CONT THRU TNGT. DONT ANTICIPATE NEED TO GO SCA FOR GA CST...
BUT WILL MENTION SCEC AS ANTICIPATE NE WINDS IN THE 15-20 KT RANGE
AND SEAS BLDG TO 4-6 FT EITHER BY LT AFTN OR THIS EVE. WINDS AND
SEAS DMNSH BY SUN AFTN.

PRELIM NUMBERS
CHS EB 063/072 058/080 63 181100
SAV EB 062/074 058/082 62 182200
CHL EB 066/070 064/075 66 181100
NBC EB 063/073 058/080 63 182100

.CHS...
SC...SMALL CRAFT ADVISORY SOUTH SANTEE RIVER TO SAVANNAH.
GA...NONE.

SLF/JAC

In the hours before

Special weather statement, Apr 24, 12:51 PM EDT, 4 hours 29 minutes before
GAZ087-088-099>101-114>119-137>141-250000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1251 PM EDT SAT APR 24 1999

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND THIS EVENING ACROSS SOUTHEAST GEORGIA...

A COLD FRONT OVER SOUTH CAROLINA THIS AFTERNOON IS MOVING SOUTH ALONG
THE COAST AND IS EXPECTED TO MAKE ITS WAY INTO SOUTHEAST GEORGIA
DURING THE AFTERNOON HOURS. THUNDERSTORMS THAT DEVELOP HAVE THE
POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS AND POSSIBLY HAIL
BEING THE MAIN SEVERE WEATHER THREATS.

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SPOTTERS
AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN ALERT FOR THE
POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

FAUVER
Special weather statement, Apr 24, 12:51 PM EDT, 4 hours 29 minutes before
GAZ087-088-099>101-114>119-137>141-250000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1251 PM EDT SAT APR 24 1999

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND THIS EVENING ACROSS SOUTHEAST GEORGIA...

A COLD FRONT OVER SOUTH CAROLINA THIS AFTERNOON IS MOVING SOUTH ALONG
THE COAST AND IS EXPECTED TO MAKE ITS WAY INTO SOUTHEAST GEORGIA
DURING THE AFTERNOON HOURS. THUNDERSTORMS THAT DEVELOP HAVE THE
POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS AND POSSIBLY HAIL
BEING THE MAIN SEVERE WEATHER THREATS.

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SPOTTERS
AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN ALERT FOR THE
POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

FAUVER

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 4:04 PM EDTSevere Thunderstorm WarningCHSColleton56 min
Apr 24, 5:03 PM EDTSevere Thunderstorm WarningCHSColleton32 min
Apr 24, 6:40 PM EDTSevere Thunderstorm WarningCHSAllendale40 min
Apr 24, 7:01 PM EDTSevere Thunderstorm WarningCHSHampton44 min
Apr 24, 7:26 PM EDTSevere Thunderstorm WarningCHSJasper44 min

Nearby

Tornado Warnings in South Carolina, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.